New Jersey, 2012

Damaging Winds and Lightning Strike in New Jersey, August 5, 2012

August 5, 2012 · NWS PHI · 9 events in 4 counties and zones

A series of strong to severe thunderstorms affected New Jersey during the late afternoon and evening of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of strong to severe thunderstorms affected New Jersey during the late afternoon and evening of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 5, 4:44 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 5, 4:44 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
544 PM EDT SUN AUG 5 2012

.SYNOPSIS...
A COLD FRONT FROM TORONTO TO NEAR CLEVELAND WILL SLOWLY CROSS THE
MID ATLANTIC STATES LATE TONIGHT AND MONDAY. THE FRONT SHOULD STALL
JUST SOUTH OF OUR AREA TUESDAY. THEREAFTER...THE FRONT WILL DRIFT
NORTH AS A WARM FRONT WEDNESDAY THROUGH FRIDAY AS LOW PRESSURE IN
THE OHIO VALLEY SLOWLY STRENGTHENS TOWARD THE EASTERN GREAT LAKES.
THAT LOW SHOULD MOVE INTO NEW YORK STATE AND THEN QUEBEC NEXT
WEEKEND...PULLING ITS STRENGTHENING COLD FRONT EASTWARD THROUGH
THE MID ATLANTIC STATES SOMETIME FRIDAY NIGHT OR THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MAINLY THE
WESTERN HALF OF OUR CWA UNTIL 9 PM. THIS WATCH COULD BE CLEARED
FROM WEST TO EAST PRIOR TO EXPIRATION, BUT WILL HOLD FOR NOW AS IS.

A SQUALL LINE CONTINUES TO MARCH EASTWARD NEARLY THE ENTIRE LENGTH
OF OUR CWA AS OF 2130Z. THE RADAR DATA SHOWING SOME MINI BOWING
TYPE FEATURES WITHIN THE LINE WITH ENHANCED WIND. WE ARE GETTING
REPORTS OF SOME WIND DAMAGE WITH THIS LINE. THERE IS PLENTY OF
INSTABILITY AHEAD OF THE LINE THEREFORE IT SHOULD CONTINUE
EASTWARD AND REMAIN MOSTLY INTACT GIVEN THE CURRENT ORGANIZATION.
IF THE LINE MAINTAINS ITS STRENGTH TO THE COAST, THE WATCH MAY
NEED TO BE EXPANDED FARTHER TO THE EAST.

BASED ON THE MAGNITUDE OF THE INSTABILITY AND AN INCREASE IN THE
LOWER LEVEL FLOW, MORE ROBUST UPDRAFTS WILL PRODUCE STRONG WIND
GUSTS. THIS POTENTIAL WILL BE ENHANCED ACROSS SOME AREAS GIVEN THE
LINEAR STORM MODE, EMBEDDED MINI BOWING FEATURES, ALONG WITH A
RATHER HOT AND HUMID BOUNDARY LAYER FEEDING INTO IT. WE WILL
CONTINUE WITH THE ENHANCED WORDING FOR A TIME, HOWEVER THE
INTENSITY AND COVERAGE SHOULD LOWER AFTER THIS SQUALL LINE
MOVES THROUGH THEREFORE DID NOT CARRY THE MENTION THE ENTIRE
NIGHT. THE POPS DECREASE FROM NORTHWEST TO SOUTHEAST DURING THE
NIGHT, AND SOME ADDITIONAL ADJUSTMENTS WILL BE NEEDED FOLLOWING
WHAT OCCURS AFTER THIS SQUALL LINE.

AS FOR TEMPERATURES, WE GENERALLY TOOK AN EVEN BLEND OF THE GFS/NAM
MOS WITH SOME TWEAKS THEN MADE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
THE POTENT SHORT WAVE TROUGH FROM THE NEAR TERM IS FORECAST TO
WEAKEN AS IT MOVES TO OUR NORTH. THIS WILL FAVOR MORE OF GENERAL
TROUGH TO EVEN ZONAL FLOW OCCURRING FROM THE GREAT LAKES TO THE
NORTHEAST. THE ASSOCIATED COLD FRONT LOOKS TO BE LEFT BEHIND
THEREFORE IT SHOULD EVENTUALLY STALL. IT DOES APPEAR THAT IT
EVENTUALLY CLEARS MOST OF OUR AREA, WITH PERHAPS OUR SOUTHERN ZONES
HANGING ON TO THE PRE-FRONTAL AIRMASS LONGER. THIS SHOULD RESULT IN
SOME CONVECTION HANGING ON FOR A TIME, AND THEREFORE SLIGHT CHC TO
CHC POPS WERE MAINTAINED ACROSS THE SOUTH FOR A TIME.

ELSEWHERE, DRIER AIR IS FORECAST TO GRADUALLY ARRIVE FROM THE NORTH
AS THE FLOW SHIFTS TO THE NORTHWEST IN THE WAKE OF THE COLD FRONT.
THE GFS IS MORE AGGRESSIVE WITH THE PUSH OF DRIER AIR, THEREFORE WE
MOSTLY TOOK A MODEL BLEND REGARDING DEW POINTS. THERE MAY BE SOME
CLOUD COVER HANGING ON FOR AWHILE AS THE DRIER AND COOLER AIR TRIES
TO ADVECT SOUTHWARD AND REPLACE A RATHER WARM AND MOIST AIRMASS. IN
ADDITION DEPENDING ON HOW ANY CONVECTION THAT LINGERS BEHAVES, THERE
COULD BE A FAIR AMOUNT OF CLOUD DEBRIS LEFTOVER FOR THE MORNING
HOURS.

AS FOR TEMPERATURES, WE MAINLY SIDED WITH A MOS BLEND TO TAKE INTO
ACCOUNT SOME OF THE DIFFERENCES WITH THE SOUTHERN PUSH OF THE DRIER
AIR.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
OVERALL PATTERN AT 500 MB: POSITIVE TILT TROUGHING GRADUALLY EVOLVES
AND AMPLIFIES WITH TIME DURING THIS PERIOD...FROM THE GREAT LAKES TO
THE CENTRAL GULF COAST. SO DESPITE THE BRIEF RESPITE IN HEAT AND
HUMIDITY MONDAY NIGHT AND TUESDAY...SUMMER RETURNS IN ITS FAMILIAR
REFRAIN OF HEAT AND HUMIDITY FROM WEDNESDAY POSSIBLY INTO THE START
OF THE WEEKEND. THERE WILL PROBABLY BE SEVERAL EPISODES OF STRONG
AFTERNOON/EVENING THUNDERSTORMS.

TEMPS: DAILY CALENDAR DAY AVG TEMPS SHOULD BE ABOVE NORMAL EACH DAY...
UNTIL SUNDAY WHEN IT COOLS TO NEAR NORMAL. TEMPS COULD BE 5 OR 6
DEGREES ABOVE NORMAL ON THURSDAY AND FRIDAY. THE BEST CHANCE FOR A
BELOW NORMAL DAY IN THIS LONG RANGE FORECAST PERIOD IS TUESDAY AND
MAYBE SUNDAY.

12Z GFS/GGEM WERE GIVEN LESS WEIGHT THAN THE 12Z ECMWF/UKMET IN
THE OVERALL FCST.

I THINK WED-SAT WILL BE AN ACTIVE PERIOD...HIGHEST CONFIDENCE IN
THE FCST IS THU/FRI.

HAZARDS:

WED-SAT...NARROW SWATHS OF AFTN/EVE SVR - FF PROBABLE AND SEEMS TO
BE THE PRIMARY THREAT...MOSTLY IN E PA AND NNJ WHERE FFG IS LOWER
AND THEREFORE MORE VULNERABLE. THIS MORNING THE 1 HR GRIDDED FFG
IS ABOUT 1.8 INCHES UP THERE AND THE 6 HR 2.5. WEDNESDAY IS THE
LOW CONFIDENCE DAY FOR ANY TSTMS.

TT WED AND THU AFTN WILL BE NEAR 49-50 WITH DAILY SWI NEAR -3 AND
KI IN THE LOW-MID 30S. LOW SHEAR DAYS ARE MODELED WED/THU WITH
STRONGER SVR CRITERIA SHEAR OF 35-45 KTS ON FRIDAY AND SATURDAY
WHEN THERE SEEMS TO BE BEST CHC OF A WIDESPREAD OUTBREAK. IF THE
12Z ECMWF SOLN IS CORRECT...THE RISK FOR SATURDAY IN THIS AFD IS
OVERSTATED.

SUNDAY...QUITE A BIT OF UNCERTAINTY. I MAY HAVE FCST TOO MUCH
SUNSHINE IN THE FCST OR TOO MUCH CHC OF THUNDER.

HEAT INDEX MAY BE IN THE UPPER 90S THU AND POSSIBLY AGAIN FRI?
BELOW ADVY CRITERIA ATTM.

THIS FORECAST FROM 00Z TUE-00Z THU IS 12Z/5 NCEP MOS GUIDANCE BLENDED
WITH THE 4AM KPHI FCST AND THEN AFTER 00Z THU...IS BASED ON THE
14Z HPCGUIDE BLENDED WITH A BIT OF 12Z GFS MEX GUIDANCE, AND MODIFIED
WITH CHECKS OF THE 00Z-12Z/5 ECMWF 2M AND 850 TEMPS AS WELL AS
SWI/TT/KI FIELDS.

THE DAILIES BELOW...

MONDAY NIGHT AND TUESDAY...AFTER A RELATIVELY WONDERFUL MONDAY
NIGHT OF SLEEPING CONDITIONS WITH LOWER DEWPOINTS...A VERY FINE
TUESDAY AFTN IS FORESEEN...STILL WITH LOW DEWPOINTS! JUST ABOUT
EVERYONE SHOULD LOVE THIS WEATHER!!! LIGHT WIND.

WED-THU...AFTN/EVENING CONVECTION...MAINLY I95 NWWD. COULD BE
STARTING ANOTHER HEATWAVE ON WED WHEN 90-93F SEEMS PROBABLE...WITH
THE PRIMARY QUESTION...DOES IT CONTINUE THE REQUIRED 3RD DAY-FRIDAY?
TEMPS SHOULD MAKE IT INTO THE LOWER 90S WITH 16-17C AT 850MB.
MAINLY S WIND UNDER 15 KTS. PWAT UNDER 1.5 INCHES TO BEGIN ON
WEDNESDAY PROBABLY INCREASES TO NEAR 1.8 INCHES LATE THU. ML CAPE
1000J ON WED GROWS TO 1600J THU. 0-6KM SHEAR NEAR 30 KT LATE THU?

FRI/SAT...LOW PRESSURE EVOLVES OVER NYS IN RESPONSE TO MODELED
SUBSTANTIAL SUMMER TROUGHING OVER THE E GREAT LAKES. LOOKS VERY
UNSTABLE AT TIMES WITH INCREASING SHEAR ALOFT FAVORING ORGANIZED
TSTM PRODUCTION EA AFTN. IF THE SHOWERS HOLD OFF TIL 2PM ISH...THE
17C TEMPS AT 850 MB WILL SUPPORT 90-95F...SIMILAR TO TODAY-SUNDAY
THE 5TH. SSW WIND G 15-20 KTS. PWAT NEAR 1.8 FRIDAY EASES TO 1.5
INCHES SAT. ML CAPE 1000-1500J. 0-6KM SHEAR 35-45 KT FRI-SAT.

SUNDAY...QUITE A BIT OF UNCERTAINTY.  COOLER WITH STILL A GOOD
CHANCE OF A HEAVY LATE DAY SHOWER OR TSTM...MAINLY OVER E PA NW NJ
IN ASSN WITH TROUGHING ALOFT.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THE GUSTY SOUTHWESTERLY WINDS ARE EXPECTED TO DIMINISH THIS
EVENING AS THE VERTICAL MIXING WANES, THEN AS A COLD FRONT
GRADUALLY MOVES ACROSS A SHIFT TO THE WEST AND NORTHWEST IS
EXPECTED OVERNIGHT. A LINE OF SHOWERS AND THUNDERSTORM WITH HEAVY
RAIN AND GUSTY WINDS WILL CONTINUE TO MOVE ACROSS THE AREA THIS
EVENING. THIS IS MOVING EASTWARD AROUND 30 KNOTS AND HAS GENERALLY
CLEARED KRDG AND WILL DO SO SHORTLY AT KABE. THE TAFS WERE AMENDED
TO SPEED OF THE ARRIVAL TIME. A VFR FORECAST WAS MAINTAINED
THROUGH TONIGHT, HOWEVER WE CARRIED A TEMPO GROUP WITH SUB-VFR AND
STRONGER WINDS DURING SHOWERS AND THUNDERSTORMS. AS THE NIGHT
PROGRESSES, THE THUNDER SHOULD BECOME MORE LIMITED THEREFORE JUST
CARRIED A SHOWER MENTION OVERNIGHT. THERE IS LOWER CONFIDENCE
REGARDING THE AREAL COVERAGE OF ADDITIONAL SHOWERS AND THUNDER
AFTER THIS LINE CLEARS THE REGION.

THE COLD FRONT SHOULD SLOW SOME AS IT MOVES SOUTH AND EAST MONDAY,
THEREFORE A FEW SHOWERS OR THUNDER MAY LINGER THROUGH MIDDAY MAINLY
FROM THE KPHL METRO AREA ON SOUTHWARD. OVERALL, AN IMPROVING DAY IS
ANTICIPATED AS CLOUDS ERODE FROM NORTH TO SOUTH. AS A RESULT, WE
SHIFTED THE WINDS TO THE NORTHWEST AND SCATTERED OUT THE CLOUDS
DURING THE MORNING. THE WINDS ON MONDAY SHOULD BE UP TO ABOUT 10
KNOTS.

OUTLOOK...
MONDAY NIGHT...VFR. PATCHY MVFR FOG IS POSSIBLE /LOW PROB/ AT
KMIV AND KRDG VERY LATE. LIGHT WIND.

TUESDAY...VFR CONDITIONS ARE EXPECTED. LIGHT WIND.  ISOLATED SHOWERS
ARE POSSIBLE SOUTH OF A KBWI-KGED LINE. LIGHT WIND.

TUESDAY NIGHT...MAINLY VFR. MVFR (AND POSSIBLY IFR) CONDITIONS ARE
POSSIBLE LATE IN THE COUNTRYSIDE. LIGHT WIND.

WEDNESDAY...VFR EXCEPT LOW PROB MVFR CONDITIONS ARE POSSIBLE IN THE
EARLY MORNING. SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE
AFTERNOON OVER E PA. S-SW WIND G UNDER 15 KTS.

THURSDAY/FRIDAY...VFR...EXCEPT MVFR CONDS IN FOG/ST IN THE MORNING AND
AGAIN LATE AT NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED IN THE
AFTERNOONS...ESPECIALLY N AND W OF KPHL. S-SW WIND G 15 KTS.

&&

.MARINE...
A SOUTHWESTERLY FLOW WILL REMAIN GUSTY FOR AWHILE TONIGHT AHEAD OF A
COLD FRONT. THERE IS NEARLY 30 KNOTS ABOVE THE SURFACE AND WITH
DECENT MIXING, THIS HAS RESULTED IN GUSTS TO AROUND 25 KNOTS
ESPECIALLY NEARSHORE. THIS SHOULD CONTINUE UNTIL ENOUGH COOLING IN
THE BOUNDARY LAYER OCCURS TO ALLOW THE MIXING TO WANE. BASED ON THE
FORECAST SOUNDINGS, WE WILL KEEP THE SMALL CRAFT IN EFFECT, HOWEVER
OVER THE BAY IT MAY BE ABLE TO BE SHAVED BACK AS THE WINDS DIMINISH
ENOUGH LATER TONIGHT. THE SOUTHERLY FLOW WILL CONTINUE TO BUILD THE
SEAS ESPECIALLY ON THE OCEAN TO ABOUT 5 FEET. FOR MONDAY, THE COLD
FRONT SHOULD BE SETTLING SOUTH AND EAST OF THE AREA WITH A WIND
SHIFT OCCURRING MORE TO THE NORTHWEST. THIS WILL ALLOW THE WINDS
TO FURTHER DIMINISH SOME. THE WIND TURNING OFFSHORE WILL ALLOW THE
SEAS TO SUBSIDE, THEREFORE WE WILL HOLD THE SMALL CRAFT AFTERNOON
IN EFFECT FOR MOST OF THE MORNING.

OUTLOOK...
MON NIGHT-THURSDAY...NO SCA ANTICIPATED.

FRIDAY...NO SCA FCST BUT STAY TUNED TO MODEL DEVELOPMENTS REGARDING
EVOLVING LOW PRES AND FRONTOGENESIS WITH THE COLD FRONT.

&&

.HYDROLOGY...
A RATHER MOIST AIRMASS REMAINS IN PLACE ACROSS THE REGION WITH PW
VALUES NEAR 2.0 INCHES. SHOWERS AND THUNDERSTORMS SHOULD PRODUCE
LOCALLY VERY HEAVY RAIN WITH THE NORTHERN ZONES HAVING LOWER FLASH
FLOOD GUIDANCE. SOME OF THESE AREAS HAD A ROUND OF CONVECTION MOVE
THROUGH EARLIER. THE CONVECTION WILL TEND TO ORGANIZE INTO LINES AND
CLUSTERS WITH THE POTENTIAL FOR SOME BACKBUILDING. THIS WOULD
LOCALLY ENHANCE THE HEAVY RAIN THREAT. WHILE LOCALIZED FLOODING
CANNOT BE RULED OUT ELSEWHERE, IT LOOKS LIMITED AT THIS POINT
THEREFORE THE WATCH WAS NOT EXPANDED. THE WATCH GOES UNTIL 12Z
MONDAY, HOWEVER IT LOOKS LIKE THIS CAN BE CANCELLED EARLY.

MID AND LATE WEEK...SMALL SWATHS OF FF URBAN/SMALL STREAM PRODUCING
TSTMS POSSIBLE BUT WHERE. THAT OPPORTUNITY SHIFTS DAILY BUT MOST
FAVORED SEEMS TO BE E PA AND NNJ.

&&

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

CURRENTLY OUTLOOKING LOW ENHANCED RISK FOR MONDAY BASED ON
RESIDUALS FROM TODAY.    LOW RISK OUTLOOKED FOR TUESDAY.

&&

.CLIMATE...
JULY WAS A TOP 5 WARMEST JULY IN PORTIONS OF OUR AREA.

PHL  81.8 WAS 3RD WARMEST EMBEDDED WITHIN THE TOP 4 WARMEST WHICH
HAVE ALL OCCURRED SINCE 1994!

2011 82.4
1994 82.1
2012 81.8
2010 81.7

ILG 80.3 WAS ALSO 3RD WARMEST
1955 81.2
2011 80.8
2012 80.3
1894 80.1

ABE 6TH WARMEST AT 77.5
1955 79.0
1949 78.3
2011 AND 1995 78.0
1988 77.9
1994 77.6
2012 77.5

ACY WAS 5TH WARMEST AT 78.5
2011 81.0
2010 79.8
1983 78.7
1999 78.6
2012 78.5

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR PAZ054-055-062.
NJ...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NJZ001-007>010-
     012.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT MONDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT MONDAY FOR ANZ430-431.

&&

SYNOPSIS...DRAG
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...DRAG
AVIATION...DRAG/GORSE
MARINE...DRAG/GORSE
HYDROLOGY...
RIP CURRENTS...
CLIMATE...
Hazardous weather outlook, Aug 5, 2:49 PM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
349 PM EDT SUN AUG 5 2012

NJZ001-007>010-PAZ054-055-062-062000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-NORTHAMPTON-
349 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LOCALLY HEAVY RAINFALL DURING
THE AFTERNOON AND EVENING OF WEDNESDAY... AND ESPECIALLY THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-MDZ008-012-015-019-020-NJZ016-021-PAZ060-061-062000-
KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-
BERKS-LEHIGH-
349 PM EDT SUN AUG 5 2012

...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHEAST
MARYLAND...SOUTHERN NEW JERSEY AND EAST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LOCALLY HEAVY RAINFALL DURING
THE AFTERNOON AND EVENING OF WEDNESDAY... AND ESPECIALLY THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ003-NJZ013-020-022-023-027-062000-
INLAND SUSSEX-WESTERN MONMOUTH-OCEAN-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-
349 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND LOCALLY HEAVY
RAINFALL LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ012-062000-
MIDDLESEX-
349 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LOCALLY HEAVY RAINFALL DURING
THE AFTERNOON AND EVENING OF WEDNESDAY...AND ESPECIALLY
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ015-017-018-PAZ067>071-062000-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
349 PM EDT SUN AUG 5 2012

...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LOCALLY HEAVY RAINFALL
DURING THE AFTERNOON AND EVENING OF WEDNESDAY... AND ESPECIALLY
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ019-062000-
NORTHWESTERN BURLINGTON-
349 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND LOCALLY HEAVY
RAINFALL TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LOCALLY HEAVY RAINFALL
DURING THE AFTERNOON AND EVENING OF WEDNESDAY... AND ESPECIALLY
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ014-024>026-062000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
349 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LOCALLY HEAVY RAINFALL TONIGHT.

IN ADDITION...THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LOCALLY HEAVY RAINFALL
EARLY MONDAY...MAINLY IN DELAWARE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ431-450>455-062000-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
349 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-062000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
349 PM EDT SUN AUG 5 2012

...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 5, 12:00 PM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
100 PM EDT SUN AUG 5 2012

NJZ007-PAZ062-051730-
NORTHAMPTON PA-WARREN NJ-
100 PM EDT SUN AUG 5 2012

...A THUNDERSTORM WILL AFFECT NORTHAMPTON AND WARREN COUNTIES...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF EASTON...MOVING NORTHEAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR BELVIDERE AROUND 120 PM AND
COLUMBIA AROUND 130 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 4097 7507 4087 7492 4072 7523 4077 7528

FORECASTER: DRAG
Special weather statement, Aug 5, 12:03 PM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
103 PM EDT SUN AUG 5 2012

NJZ001-007-PAZ055-051730-
MONROE PA-SUSSEX NJ-WARREN NJ-
103 PM EDT SUN AUG 5 2012

...THUNDERSTORMS WILL AFFECT MONROE...SUSSEX AND WARREN COUNTIES...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
MOUNT POCONO TO 11 MILES EAST OF MOUNT POCONO TO 11 MILES SOUTH OF
MOUNT POCONO...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
STORMVILLE...ARLINGTON HEIGHTS AROUND 110 PM...MARSHALLS
CREEK...STROUDSBURG...EAST STROUDSBURG AROUND 115 PM...WERRY
LAKE...SHAWNEE...HIDDEN LAKE...DELAWARE WATER GAP AROUND 125 PM AND
FLATBROOKVILLE AROUND 130 PM.

A WIND GUST TO 30 OR 35 MPH IS POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4117 7481 4096 7502 4094 7511 4097 7512
      4091 7523 4088 7536 4090 7553 4111 7525
      4124 7532 4125 7530 4126 7513 4115 7514
      4115 7508 4109 7502 4116 7491 4126 7485
      4125 7484

FORECASTER:DRAG
Special weather statement, Aug 5, 12:20 PM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 PM EDT SUN AUG 5 2012

NJZ001-007-051845-
SUSSEX NJ-WARREN NJ-
120 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS WILL AFFECT SUSSEX AND WARREN COUNTIES...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PORTLAND IN PENNSYLVANIA AND COLUMBIA IN
NEW JERSEY...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE
NEAR BLAIRSTOWN AND FLATBROOKVILLE AROUND 130 PM...CRANDON LAKES AND
FIVE POINTS AROUND 145 PM...BRANCHVILLE AND HAINESVILLE AROUND 200
PM...SUSSEX AND HIGH POINT AROUND 215 PM...AND VERNON VALLEY AROUND
230 PM.

ADDITIONAL STRONG THUNDERSTORMS MAY AFFECT OTHER PARTS OF SUSSEX
COUNTY...AS WELL.

HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS.

LAT...LON 4121 7437 4098 7463 4093 7465 4090 7470
      4092 7473 4091 7477 4080 7486 4099 7513
      4108 7497 4109 7499 4111 7499 4117 7489
      4129 7484 4135 7476 4136 7469

IOVINO
Special weather statement, Aug 5, 2:58 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 PM EDT SUN AUG 5 2012

PAZ054-055-060>062-052100-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...EASTON
358 PM EDT SUN AUG 5 2012

...THUNDERSTORMS APPROACHING FROM THE WEST...

A LINE OF THUNDERSTORMS APPROACHING FROM THE WEST SHOULD MOVE
ACROSS BERKS COUNTY, THE LEHIGH VALLEY AND THE POCONOS BETWEEN 400
PM AND 600 PM.

THE THUNDERSTORMS MAY BE ACCOMPANIED BY GUSTY WINDS AND HAIL
ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE
HEAVY RAIN MAY CAUSE FLOODING OF ROADWAYS AND AREAS OF POOR
DRAINAGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM.

IOVINO
Special weather statement, Aug 5, 3:40 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EDT SUN AUG 5 2012

MDZ008-052215-
CECIL MD-
440 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS WILL AFFECT CECIL COUNTY...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES SOUTHWEST
OF LANCASTER TO 15 MILES NORTH OF BALTIMORE TO 10 MILES NORTHWEST OF
BALTIMORE...MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR
ROCK SPRINGS...RICHARDSMERE AROUND 515 PM...WEST NOTTINGHAM...LOMBARD
AROUND 530 PM...ZION...PLEASANT HILL AROUND 545 PM...CHERRY HILL AND
ANDORA AROUND 600 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3972 7580 3953 7595 3952 7599 3954 7603
      3954 7606 3954 7607 3956 7609 3958 7608
      3963 7616 3965 7616 3972 7623

FORECASTER: HEAVENER
Local storm report, Aug 5, 4:41 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
541 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     WEATHERLY               40.94N  75.82W
08/05/2012                   CARBON             PA   911 CALL CENTER

            TREES ON WIRES IN WEATHERLY BOROUGH.

0440 PM     TSTM WND DMG     PACKER TWP              40.90N  75.89W
08/05/2012                   CARBON             PA   911 CALL CENTER

            TREES ON WIRES IN PACKER TWP.

0459 PM     TSTM WND GST     READING AIRPORT         40.38N  75.97W
08/05/2012  M51 MPH          BERKS              PA   ASOS

            51 MPH WIND GUST AT READING AIRPORT.

0510 PM     TSTM WND DMG     FLEETWOOD               40.46N  75.82W
08/05/2012                   BERKS              PA   TRAINED SPOTTER

            TREES... WIRES... AND POLES DOWN IN FLEETWOOD.

0513 PM     TSTM WND DMG     READING                 40.33N  75.93W
08/05/2012                   BERKS              PA   PUBLIC

            LARGE BRANCHES BROKEN IN READING.

&&

EVENT NUMBER PHI1200620 PHI1200621 PHI1200619 PHI1200622 PHI1200623

KLINE

The radar

The Philadelphia radar (KDIX), 121 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
August 5, 4:55 PM EST
Where
Sussex County, 0.52 mi NNW of Andover Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.007, -74.733

A severe thunderstorm knocked down several trees in Andover Township.

Thunderstorm Wind, Sussex

When
August 5, 5:15 PM EST
Where
Sussex County, Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.200, -74.500

A severe thunderstorm knocked down a few trees, one onto wires in Vernon Township.

Thunderstorm Wind, Middlesex

When
August 5, 6:05 PM EST
Where
Middlesex County, Dunellen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.580, -74.430

A severe thunderstorm knocked down large tree limbs and wires in Dunellen Borough.

Thunderstorm Wind, Monmouth

When
August 5, 7:02 PM EST
Where
Monmouth County, 0.99 mi S of East Long Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.306, -73.979

A severe thunderstorm knocked down large tree limbs and wires in Long Branch.

Thunderstorm Wind, Burlington

When
August 5, 9:10 PM EST
Where
Burlington County, 0.38 mi ENE of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.083, -74.714

A severe thunderstorm knocked down a few trees in Mansfield Township.

Thunderstorm Wind, Burlington

When
August 5, 9:15 PM EST
Where
Burlington County, 0.64 mi WSW of Chesterfield
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.115, -74.640

A severe thunderstorm knocked down a few trees in Chesterfield Township.

Thunderstorm Wind, Monmouth

When
August 5, 9:30 PM EST
Where
Monmouth County, 0.53 mi WSW of Englishtown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.296, -74.359

A severe thunderstorm knocked down large tree limbs and wires in Englishtown Borough.

Thunderstorm Wind, Monmouth

When
August 5, 10:00 PM EST
Where
Monmouth County, 2.52 mi ENE of Atlantic Highlands
Measured
61 kt (70 mph) measured gust
Reported by
WLON
Coordinates
40.440, -73.990

A severe thunderstorm produced a wind gust of 70 mph in Sandy Hook.

Lightning, Monmouth

When
August 5, 10:15 PM EST
Where
Monmouth County, 0.4 mi NE of Spring Lake
Property damage
$5,000
Reported by
NWS Employee
Coordinates
40.155, -74.026

A house was struck by lightning on Madison Avenue. No serious damage or injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409013, 409014, 409015, 409016, 409018, 409019, 409020, 409022, 409023.